Covid-19 and Vaccine-Induced Thrombosis


Covid-19 and Vaccine-Induced Thrombosis

Dr Babak Sharif Kashani, Dr Shadi Shafaghi, Dr Sima Noorali

Lung Transplantation Research Center, National Research Institute of Tuberculosis and Lung Diseases (NRITLD), Shahid Beheshti University of Medical Sciences, Tehran, Iran

1.  Overview

The COVID-19 pandemic is an ongoing global healthcare crisis, which can lead to systemic multi-organ complications. In particular, the risk of both venous and arterial thromboembolism is significantly increased. (1) (2) (3) Venous thrombosis, comprising deep vein thrombosis (DVT) and pulmonary embolism (PE), occurs with an incidence of approximately 1 per 1000 annually in adult populations. (4) Venous thromboembolism (VTE) occurs in 22.7% of patients with COVID‐19 in the ICU, and 8% in non‐ICU hospitalized patients. Studies evaluating thromboprophylaxis strategies in patients with COVID‐19 are needed to improve the prevention of VTE. (3) VTE is the most commonly reported thrombotic complication, with higher incidence rates among critically ill patients. A 2020 systematic review estimated that 28% of critically ill patients with COVID-19 had VTE. (5) (6)

Several vaccines have been licensed and are currently being used to combat the COVID-19 pandemic. Several cases have been reported to the European Medicines Agency, including at least 169 possible cases of cerebral venous sinus thrombosis and 53 possible cases of splanchnic vein thrombosis among 34 million recipients of the ChAdOx1 nCoV-19 (Astrazeneca) vaccine, 35 possible cases of central nervous system thrombosis, associated with low blood platelets, among 54 million recipients of the BNT162b2 (Pfizer–BioNTech mRNA) vaccine, and 5 possible (but unvetted) cases of cerebral venous sinus thrombosis among 4 million recipients of the mRNA-1273 (Moderna mRNA) vaccine. Six possible cases of cerebral venous sinus thrombosis have been reported among the more than 7 million recipients of the Ad26.COV2.S adenoviral vector (Johnson & Johnson/Janssen) vaccine. It must be emphasized that all of these case reports haven’t been subject to rigorous central review, and these numbers may be underestimates since reporting is voluntary. Nevertheless, they indicate the need for maintaining a high level of concern when patients present with the central nervous system or abdominal symptoms after receiving any SARS-CoV-2 vaccine. (7)

Greinacher and colleagues wrote that the thrombosis mechanism resembles severe heparin-induced thrombocytopenia (HIT), but unlike the usual situation none of these patients were exposed to heparin during the previous days. They concluded that the vaccines can result in a rare syndrome that clinically mimics autoimmune heparin-induced thrombocytopenia (aHIT), and proposed using the term vaccine-induced immune thrombotic thrombocytopenia (VITT) for the first time to avoid confusion. In a past publication, they had referred to this syndrome as vaccine-induced prothrombotic immune thrombocytopenia (VIPIT). These blood clots were found to occur in approximately 1 in 100,000 people who received the vaccine.  (8) ...


Download the complete article here :

Covid-19 and Vaccine-Induced Thrombosis (English)

Covid-19 and Vaccine-Induced Thrombosis (Persian)